Arkansas, 2003

Hail in Arkansas, July 17, 2003

July 17, 2003 · NWS SHV · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 17, 1:45 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 17, 1:45 PM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
245 PM CDT THU JUL 17 2003

BIG CONCERN OVER THE NEXT COUPLE OF DAYS IS THE HEAT AND HUMIDITY.
HEAT INDICES HAVE A DECENT CHANCE OF MEETING THE ADVISORY CRITERIA
/105 OR BETTER/ ACROSS THE EASTERN AND NORTHERN HALF OF THE FORECAST
AREA ON FRIDAY.  ACROSS THE EAST ALONG THE DELTA REGION...DEW POINTS
WILL BE A TAD HIGHER...WHILE ACROSS THE NORTH...CLOSER TO THE 850 MB
THERMAL RIDGE...EXPECT TEMPERATURES TO BE A COUPLE OF DEGREES
WARMER.

THE WILD CARD IS ON SATURDAY.  THE 850 MB THERMAL RIDGE BEGINS TO
MOVE INTO THE FORECAST AREA ON SATURDAY...BUT A SHORTWAVE ON THE
PERIPHERY OF THE UPPER RIDGE IS PROGGED TO AFFECT MOST OF THE
FORECAST AREA...ESPECIALLY NORTHEAST/EASTERN SECTIONS.  THIS
SYSTEM...IF ANYTHING COULD SPREAD MORE CLOUD COVER ACROSS THE
REGION...THUS KEEPING TEMPERATURES DOWN A COUPLE OF DEGREES.
THUS...WILL HOLD OFF FROM ISSUING ADVISORY FOR NOW SINCE ADVISORY
CRITERIA MUST BE MET FOR AT LEAST TWO DAYS.  WILL STILL HAVE HEAT
INDICES HEADLINED IN THE ZONES.

DURING THE WEEKEND...THE UPPER RIDGE ONCE AGAIN RETROGRADES...AS A
LONGWAVE TROUGH TAKES SHAPE ACROSS THE EASTERN HALF OF THE COUNTRY
BY EARLY NEXT WEEK.  THIS COULD HELP BRING A COOL FRONT INTO THE
AREA LATE MONDAY INTO TUESDAY...BUT FRONTS HAVE A HARD TIME MAKING
IT THIS FAR SOUTH THIS TIME OF YEAR.  WE WILL HAVE TO WAIT AND SEE.
EITHER WAY...THE OPPRESSIVE RIDGE WILL RETREAT...WHICH WILL MEAN AT
LEAST SLIGHTLY COOLER TEMPERATURE FOR NEXT WEEK.

THANKS TO FTW...JAN...LIT...AND TUL FOR COORD.

PRELIMS...

SHV 74 96 75 95 / 10 20 20 20
MLU 74 95 75 94 / 20 20 20 30
TXK 76 98 77 96 / 10 10 10 20
TYR 75 96 75 96 / 10 20 10 20
LFK 73 95 73 95 / 20 20 20 20

.SHV...NONE.
Hazardous weather outlook, Jul 17, 11:00 AM CST, 5 hours 40 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-181100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT THU JUL 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

In the hours before

Special weather statement, Jul 17, 3:30 PM CST, 1 hour 10 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-180300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
430 PM CDT THU JUL 17 2003

...HEAT INDEX VALUES 100 TO 110 DEGREES FRIDAY AFTERNOON...

TEMPERATURES WILL CLIMB INTO THE MID TO UPPER 90S FRIDAY AFTERNOON
ACROSS EAST TEXAS...SOUTHWEST ARKANSAS...MCCURTAIN COUNTY IN
SOUTHEAST OKLAHOMA...AND NORTHWEST AND NORTH CENTRAL LOUISIANA.

THESE TEMPERATURES WHEN COMBINED WITH THE HUMIDITY WILL
PRODUCE HEAT INDEX VALUES OF 105 TO 110 DEGREES FRIDAY AFTERNOON
ACROSS EXTREME NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...SOUTHWEST
ARKANSAS...AND NORTH CENTRAL LOUISIANA...WHILE HEAT INDEX VALUES ARE
EXPECTED TO BE BETWEEN 100 AND 105 DEGREES ACROSS EAST TEXAS ALONG
AND TO THE SOUTH OF INTERSTATE 20...AND NORTHWEST LOUISIANA.

THE EFFECTS OF THE HEAT CAN BE MINIMIZED BY REDUCING OUTDOOR
ACTIVITIES...DRINKING PLENTY OF WATER OR NON ALCOHOLIC
BEVERAGES...AND WEARING LIGHT COLORED...LOOSE FITTING CLOTHING.
IF POSSIBLE...SPEND TIME IN AIR CONDITIONED FACILITIES.

HEAT AND HUMIDITY WILL REMAIN IN PLACE OVER THE WEEKEND...BUT A FEW
DISTURBANCES ROTATING AROUND AN UPPER RIDGE OF HIGH PRESSURE...SHOULD
COOL OFF THE TEMPERATURES BY A COUPLE OF DEGREES. THESE DISTURBANCES
COULD PRODUCE MORE CLOUD COVER...AND A SLIGHTLY BETTER CHANCE FOR
SOME RAIN ACROSS THE REGION.

The radar

The Shreveport radar (KSHV), 170 km away, was scanning. The volume nearest the first event began at 22:37 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Union

When
July 17, 4:40 PM CST
Where
Union County, 1 mi NE of Huttig
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.050, -92.167

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2003Every state in 2003This day in weather historyWarnings in Arkansas, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365672.